Hail, Benton
- When
- June 29, 6:55 AM PST to 7:00 AM PST
- Where
- Benton County, 0.48 mi W of Prosser
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.200, -119.780
With a shortwave moving across the area overnight, elevated instability allowed for several thunderstorms to develop over the Washington Basin area. Some would become severe that morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
With a shortwave moving across the area overnight, elevated instability allowed for several thunderstorms to develop over the Washington Basin area. Some would become severe that morning. As the day progressed, the East Slopes of the Cascades area would become more unstable and thunderstorms would develop and migrate over the Yakima and Kittitas Valley's.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 29, 4:00 AM PST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SAT JUN 29 2013
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH MONDAY...A WEATHER DISTURBANCE IN A
SOUTHWEST FLOW ALOFT WILL MOVE NORTHEAST ACROSS THE FORECAST AREA
TODAY. ISOLATED THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER
SOUTHEAST PORTIONS OF THE CWA EARLY THIS MORNING...MAINLY IN GRANT
COUNTY NORTHEAST INTO UNION COUNTY. EXPECT THE AREAL COVERAGE OF
THUNDERSTORMS TO INCREASE TODAY WITH STRONG SURFACE HEATING AND
ABUNDANT CAPE VALUES AS WELL AS LOW LIFTED INDEX VALUES. THE
STRONGEST STORMS WILL BE OVER THE NORTHEAST MOUNTAINOUS AREAS FROM
THE BLUE MOUNTAINS EASTWARD INCLUDING WALLOWA COUNTY AND THE GRANDE
RONDE VALLEY. SOME OF THE STRONGEST STORMS COULD PRODUCE SMALL
HAIL...STRONG GUSTY WINDS AND HEAVY RAIN THIS AFTERNOON. SPC HAS
THAT AREA IN A 5 PERCENT CHANCE OF SEVERE STORMS BUT AT THIS POINT
CONVECTIVE INHIBITING (A CAPPING INVERSION AND SUBSTANTIAL AMOUNT OF
CIN) SEEMS TOO STRONG DESPITE THE AMOUNT OF CAPE. FOR NOW OPTED TO
MENTION SMALL HAIL...STRONG GUSTY WINDS AND HEAVY RAIN. DEW POINT
VALUES WILL BE NEAR 60 DEGREES AND PRECIPITABLE WATER VALUES AROUND
1.5 INCHES WOULD SUPPORT HEAVY RAIN WITH THUNDERSTORMS THAT DO
DEVELOP IN THAT AREA TODAY. ELSEWHERE HAVE A GENERAL SLIGHT CHANCE
OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA IS FORECAST DUE TO
THE STRONG SURFACE HEATING COMBINED WITH THE WEAK WEATHER
DISTURBANCE THAT IS MOVING THROUGH THE CWA WITH HIGH CAPE VALUES AND
LOW LI VALUES. HOWEVER THERE IS ALSO A LOT OF CIN WHICH WILL INHIBIT
THUNDERSTORMS SO THE FORCING TO BREAK THROUGH THE CAPPING INVERSION
WILL BE THE WEATHER DISTURBANCE MOVING ACROSS THE CWA TODAY. FOR THE
REST OF THE SHORT TERM PERIOD EXPECT A WARMING TREND SUNDAY AND
MONDAY WITH NEAR RECORD HIGHS ON MONDAY WITH HIGH TEMPS ABOVE 100 IN
THE LOWER ELEVATIONS AND 80S TO MID 90S IN THE MOUNTAINS. THERE IS A
HEAT ADVISORY WHICH BEGINS ON MONDAY WHICH WILL BE THE HOTTEST DAY
OF THE SHORT TERM PERIOD. THOUGH THE MODELS HAVE BACKED OFF A LITTLE
ON THE HEAT 850 MB TEMPERATURES STILL SUPPORT HEAT ADVISORY CRITERIA
BEGINNING MONDAY. 88
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...HEAT ADVISORY IS IN
EFFECT UNTIL TUESDAY EVENING AS TEMPERATURES ARE EXPECTED TO EXCEED
100 DEGREES IN POPULATED AREAS THOUGH NOT AS HOT AS PREVIOUSLY
ANTICIPATED. THE HIGH AMPLITUDE RIDGE WILL BEGIN MOVING SOUTHEAST
AWAY FROM OUR AREA ON WEDNESDAY. AN IMPULSE ROTATING AROUND THE
WESTERN PERIPHERY OF THE RIDGE IS EXPECTED TO BRING MOISTURE AND A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE OREGON CASCADES AND THE
OREGON BLUE MOUNTAINS. BY THURSDAY A MARINE AIR PUSH ASSOCIATED
WITH A TROUGH WILL ENTER OUR AREA PUSHING OUT MOISTURE AND BRINGING
OUR TEMPERATURES DOWN BETWEEN 10 TO 15 DEGREES. BIEDA/VESCIO
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND
WILL PERSIST THROUGH THE MORNING HOURS. CLOUDS WILL BE SCT-BKN
060-150 BECOMING CLEAR LATER TONIGHT. IF HEAVIER SHOWERS OR A
THUNDERSTORM PASSES OVER A TAF SITE CEILINGS COULD BRIEFLY FALL TO
040. SURFACE WINDS 5-15 KT EXCEPT NEAR SHOWERS OR THUNDERSTORMS.
BIEDA/VESCIO
.PRELIMINARY POINT TEMPS/POPS...
PDT 91 64 96 67 / 30 10 0 0
ALW 93 68 97 72 / 30 20 0 0
PSC 95 66 99 67 / 30 10 0 0
YKM 92 64 96 66 / 20 10 0 0
HRI 95 65 98 66 / 30 10 0 0
ELN 91 61 94 65 / 20 10 0 0
RDM 91 55 94 59 / 20 10 10 10
LGD 89 60 92 60 / 20 20 10 10
GCD 90 58 95 63 / 20 20 10 10
DLS 90 64 96 67 / 20 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAT ADVISORY FROM NOON MONDAY TO 10 PM PDT TUESDAY
ORZ041-044-505-507.
WA...HEAT ADVISORY FROM NOON MONDAY TO 10 PM PDT TUESDAY
WAZ024-026>029.
&&
THREAT INDEX
TODAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/98/98HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 501 AM PDT SAT JUN 29 2013 ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521- 301215- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 501 AM PDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WEATHER DISTURBANCE WITH SOME MID LEVEL MOISTURE AND ABUNDANT ELEVATED INSTABILITY WILL CROSS THE FORECAST AREA TODAY BRINGING ISOLATED TO SCATTERED THUNDERSTORMS. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE GUSTY AND ERRATIC WINDS...BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY FROM THE BLUE MOUNTAINS SOUTH AND EASTWARD AS WELL AS IN CENTRAL OREGON AND ALONG THE CASCADE EAST SLOPES SUNDAY THROUGH FRIDAY DUE TO STRONG SURFACE HEATING AND INSTABILITY CAUSED BY THE HEATING. A LARGE UPPER HIGH PRESSURE SYSTEM WITH SINKING AIR WILL CAUSE A STRONG WARMING TREND WHICH WILL RESULT IN VERY HOT TEMPERATURES ON MONDAY AND TUESDAY WITH POSSIBLE RECORD HIGH TEMPERATURES. THE HEAT WAVE IS EXPECTED TO CONTINUE THROUGH AT LEAST WEDNESDAY OF NEXT WEEK WITH SOME COOLING TAKING PLACE ON THURSDAY AND FRIDAY. MONDAY AND TUESDAY WILL BE THE HOTTEST DAYS OF THE WEEK WITH TEMPERATURES IN THE LOWER ELEVATIONS ABOVE 100 DEGREES...AND MID 80S TO MID 90S IN THE MOUNTAINS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 242 AM PDT SAT JUN 29 2013 WAZ028-291045- LOWER COLUMBIA BASIN OF WASHINGTON WA- 242 AM PDT SAT JUN 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLA WALLA... CENTRAL FRANKLIN AND EASTERN BENTON COUNTIES UNTIL 330 AM PDT... AT 242 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KENNEWICK...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE THUNDERSTORM WILL MOVE TO THE NORTHEAST OF THE TRI-CITIES BY 330 AM PDT. LAT...LON 4656 11852 4611 11890 4629 11940 4674 11906 TIME...MOT...LOC 0941Z 213DEG 27KT 4618 11917
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 244 AM PDT SAT JUN 29 2013 ORZ044-WAZ028-291030- LOWER COLUMBIA BASIN OF OREGON OR-LOWER COLUMBIA BASIN OF WASHINGTON WA- 244 AM PDT SAT JUN 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UMATILLA...NORTHERN MORROW AND SOUTHERN BENTON COUNTIES UNTIL 330 AM PDT... AT 236 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOARDMAN...OR 15 MILES SOUTHWEST OF HERMISTON...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LAT...LON 4608 11946 4595 11909 4564 11948 4573 11970 TIME...MOT...LOC 0942Z 210DEG 26KT 4577 11952 MDV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
404 AM PDT SAT JUN 29 2013
WAZ028-291200-
LOWER COLUMBIA BASIN OF WASHINGTON WA-
404 AM PDT SAT JUN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLA WALLA...SOUTHERN
FRANKLIN AND EASTERN BENTON COUNTIES UNTIL 500 AM PDT...
AT 400 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KENNEWICK...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LAT...LON 4640 11857 4636 11859 4634 11859 4606 11913
4616 11933 4659 11897
TIME...MOT...LOC 1104Z 218DEG 31KT 4620 11914SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
547 AM PDT SAT JUN 29 2013
WAZ028-291345-
LOWER COLUMBIA BASIN OF WASHINGTON WA-
547 AM PDT SAT JUN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND
NORTHWESTERN BENTON COUNTIES UNTIL 645 AM PDT...
AT 540 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF BENTON CITY...OR 15 MILES
NORTHEAST OF GRANDVIEW...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LAT...LON 4668 11886 4631 11963 4644 11986 4665 11964
4665 11962 4674 11952 4669 11944 4669 11938
4674 11936 4675 11924
TIME...MOT...LOC 1247Z 217DEG 25KT 4644 11965SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
733 AM PDT SAT JUN 29 2013
WAZ026>028-521-291530-
KITTITAS VALLEY WA-LOWER COLUMBIA BASIN OF WASHINGTON WA-SIMCOE
HIGHLANDS WA-YAKIMA VALLEY WA-
733 AM PDT SAT JUN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN KITTITAS...
SOUTHEASTERN YAKIMA...EXTREME NORTHEASTERN KLICKITAT...NORTHWESTERN
FRANKLIN AND WESTERN BENTON COUNTIES UNTIL 830 AM PDT...
AT 728 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MABTON...OR 9 MILES SOUTH OF
GRANDVIEW...MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4683 11992 4679 11992 4672 11997 4664 11989
4663 11983 4666 11971 4665 11962 4674 11952
4669 11944 4669 11939 4672 11936 4667 11910
4597 11970 4604 12013 4687 12012
TIME...MOT...LOC 1433Z 192DEG 36KT 4617 11988
VPThe Pendleton radar (KPDT), 91 km away, was scanning. The volume nearest the first event began at 14:55 UTC.
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Along with hail, several tree branches 1.5 inches in diameter were down in the observers year. Power was out as well.
Yakima Herold reported to NWS that a blue spruce tree fell to the ground in West Valley with flooding along a pasture. Another car nearby was smashed by a falling tree. Several power outages were observed.
Very heavy rain caused flooding along N 101st Ave. and Summitview Ave.
Local news reported trees and power lines down on cars and homes in a mobile home park near East 3rd St. and East E St.
Spotter reported that shingles were blown off of the roof and a tree was down in the front yard.
News reported that power lines were down near the local Bi-Mart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449878, 449881, 449883, 449884, 449885, 449886, 449887.